Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Goodland, KS

June 5, 2008Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2008, 5:53 AM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 5:53 AM CDT (10:53 UTC)
Expired
Jun 5, 2008, 7:00 AM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:17 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 5, 3:17 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT THU JUN 5 2008

.DISCUSSION...
217 AM MDT THU JUN 5 2008

DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.

DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.

FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.

MWM
&&

.AVIATION...
1119 PM MDT WED JUN 4 2008

NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND
LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN
PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW
CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS
IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL
UNCERTAIN AT THIS TIME.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 4, 11:01 AM CDT, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.

HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

MENTZER

In the hours before

Special weather statement, Jun 5, 5:17 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 AM MDT THU JUN 5 2008

COZ090-091-051115-
KIT CARSON COUNTY-YUMA COUNTY-
417 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VONA...AND MOVING NORTHEAST AT 28 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 201.

SFJ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 5, 5:02 AM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 5, 6:17 AM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman58 min
Jun 5, 7:09 AM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Thomas66 min
Jun 5, 7:41 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas34 min
Jun 5, 12:28 PM CDTSevere Thunderstorm WarningGLDWallace62 min
Jun 5, 1:08 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace67 min
Jun 5, 1:26 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Jun 5, 1:41 PM CDTTornado WarningGLDGreeley, Wallace64 min
Jun 5, 2:02 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas58 min
Jun 5, 2:12 PM CDTTornado WarningGLDGreeley38 min
Jun 5, 2:14 PM CDTTornado WarningGLDGreeley, Logan, Wallace, Wichita51 min
Jun 5, 2:17 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita34 min
Jun 5, 2:38 PM CDTTornado WarningGLDGove, Logan, Thomas29 min
Jun 5, 2:46 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas59 min
Jun 5, 2:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 5, 3:01 PM CDTTornado WarningGLDDecatur, Norton, Rawlins44 min
Jun 5, 3:13 PM CDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 5, 3:13 PM CDTTornado WarningGLDGove, Graham, Sheridan46 min
Jun 5, 3:46 PM CDTTornado WarningGLDGraham35 min
Jun 5, 3:47 PM CDTTornado WarningGLDDecatur, Norton14 min
Jun 4, 7:42 PM CDTTornado WarningGLDYuma63 min
Jun 4, 9:13 PM CDTFlash Flood WarningGLDYuma6 hr
Jun 5, 2:00 AM CDTFlash Flood WatchGLDYuma22 hr
Jun 5, 2:59 AM CDTAreal Flood WarningGLDYuma12 hr
Jun 5, 4:29 AM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Jun 5, 4:41 AM CDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 5, 5:38 AM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson67 min
Jun 5, 9:20 AM CDTTornado WarningGLDCheyenne, Kit Carson23 min
Jun 5, 11:31 AM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Jun 5, 12:43 PM CDTFlash Flood WarningGLDYuma3 hr
Jun 5, 3:34 PM CDTFlash Flood WarningGLDYuma3 hr
Jun 5, 5:48 PM CDTFlash Flood WarningGLDYuma6 hr
Jun 4, 8:42 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min
Jun 4, 9:04 PM CDTTornado WarningGLDHitchcock38 min
Jun 4, 9:39 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.